Wildfire, Coastal Franklin
- When
- June 24, 5:30 PM EST to June 26, 10:30 AM EST
- Where
- Coastal Franklin forecast zone
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 29.812, -84.800 (the zone’s center; the record gives no point)
A wildfire developed in the Eastpoint area during the late afternoon of June 24th. It quickly spread from the woods to nearby homes as strong northerly outflow from a thunderstorm to the north moved through the area with wind gusts of 25-30 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A wildfire developed in the Eastpoint area during the late afternoon of June 24th. It quickly spread from the woods to nearby homes as strong northerly outflow from a thunderstorm to the north moved through the area with wind gusts of 25-30 mph. According to emergency management, the fire destroyed 36 homes with an additional 4 homes sustaining minor damage. There were 184 people who requested assistance through the Red Cross. The fire grew to 950 acres. It was 95 percent contained by the morning of June 26th. The loss of property is estimated to be at least $800,000 according to Property Appraiser Rhonda Skipper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 24, 1:57 PM EST, 3 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
257 PM EDT Sun Jun 24 2018
.NEAR TERM [Through Tonight]...
Isolated showers can be noted on radar across the Florida Panhandle
and marine area this afternoon. We will continue to see some
development over the next few hours with the best PoPs over the
Florida Panhandle and Big Bend region, but overall, the coverage
will remain below normal. This is the last day before we'll see our
PoPs return to more normal summertime values. With loss of daytime
heating, showers and thunderstorms will quickly diminish tonight,
however as some may linger after 00z, have included 10-20% for the
00-03z timeframe. Lows tonight will once again be in the mid 70s
with upper 70s along the coast. With these values, have the
potential to tie record high minimum temperature again at TLH (76
in 2010/1930).
.SHORT TERM [Monday Through Tuesday Night]...
Deep-layer, east-west oriented ridge axis will remain in place along
the Gulf Coast through the period. Temperatures will be typical of
summer, albeit a couple degrees above long-term averages. Look for
highs in the lower to mid 90s and lows mainly in the mid 70s. Heat
indices will fall short of local advisory criteria (108 degrees).
PoPs will be close to climatology in the 40-50% range for most
areas, slightly lower near the coast.
.LONG TERM [Wednesday Through Sunday]...
Nothing extraordinary is looming through next weekend, just typical
summertime weather. Look for scattered thunderstorms each day and
hot and humid conditions.
&&
.AVIATION [Through 18Z Monday]...
Scattered TSRA remain possible around the TAF sites, mainly TLH and
ECP, this afternoon with the storms diminishing after 00-01z. TSRA
is too isolated in nature to mention in the TAFs besides VC. Besides
any TSRA, VFR conditions are expected through the afternoon and
evening.
&&
.MARINE...
Winds will be mainly onshore and light, typical of summer, but
becoming more westerly for the middle and latter part of the week.
Seas will generally be 2 feet or less. Of course, winds and seas
will be locally higher in and near thunderstorms.
&&
.FIRE WEATHER...
Hazardous fire weather conditions are not expected through much of
the next week. Chances for wetting rains will become more widespread
from mid week onward.
&&
.HYDROLOGY...
Other than localized nuisance ponding of water in any brief heavy
downpours over the next several days, flooding is not currently a
concern.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 95 74 95 75 / 20 50 40 40 40
Panama City 79 91 77 90 77 / 10 30 20 30 30
Dothan 76 95 75 93 74 / 10 30 30 50 30
Albany 77 97 75 95 75 / 10 40 30 50 30
Valdosta 75 95 74 94 73 / 20 50 30 60 50
Cross City 76 93 74 92 74 / 10 30 40 40 50
Apalachicola 79 91 77 90 78 / 10 30 30 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Fieux
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Fieux
MARINE...Wool
FIRE WEATHER...DVD
HYDROLOGY...WoolSpecial Weather Statement
National Weather Service Tallahassee FL
412 PM CDT SUN JUN 24 2018
FLZ013-014-242145-
Calhoun FL-Inland Gulf FL-
412 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GULF AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 445
PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Stonemill Creek, or 18 miles southwest of
Blountstown, moving southeast at 5 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Kinard, Broad Branch and Chipola Park.
LAT...LON 3023 8539 3042 8539 3046 8537 3041 8529
3024 8512 3021 8518 3020 8519 3019 8519
3010 8534
TIME...MOT...LOC 2112Z 316DEG 5KT 3030 8532
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
413 PM CDT SUN JUN 24 2018
FLZ010-242145-
Washington FL-
413 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Vernon, moving northeast at 5 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Wausau, Spring Hollow, Greenhead, Porter Lake and Riverside.
LAT...LON 3067 8564 3062 8548 3057 8549 3051 8549
3044 8555 3048 8571
TIME...MOT...LOC 2113Z 222DEG 5KT 3053 8561
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
516 PM EDT SUN JUN 24 2018
FLZ026-027-242145-
Liberty FL-Inland Wakulla FL-
516 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crawfordville to 18 miles north of
Carrabelle. Movement was west at 10 mph.
Winds near 40 mph will be possible with these storms.
Locations impacted include...
Crawfordville, East Camp, Jewel Fire Tower, Shadeville, Poplar Camp,
Smith Creek, Arran, Hilliardville, Twin Pole, Sanborn and Owens
Bridge.
LAT...LON 3013 8498 3030 8456 3030 8440 3021 8427
3014 8439 3001 8470 3001 8484
TIME...MOT...LOC 2115Z 078DEG 10KT 3022 8440 3011 8478
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
544 PM EDT SUN JUN 24 2018
FLZ015-026-115-242215-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-
544 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LIBERTY AND NORTH
CENTRAL FRANKLIN COUNTIES UNTIL 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Carrabelle, moving southwest at 20 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Morgan Place, Twin Pole, Sumatra, Owens Bridge and Fort Gadsden.
LAT...LON 2990 8501 2993 8501 2999 8503 2999 8505
3000 8506 3001 8508 3019 8489 3006 8467
2983 8471
TIME...MOT...LOC 2144Z 045DEG 15KT 3002 8484
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
545 PM EDT SUN JUN 24 2018
FLZ027-242200-
Inland Wakulla FL-
545 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA COUNTY UNTIL
600 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Crawfordville, moving southwest at 15 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Sanborn and Smith Creek.
LAT...LON 3006 8461 3006 8463 3010 8465 3011 8465
3012 8467 3017 8467 3019 8468 3022 8468
3023 8470 3024 8470 3029 8462 3017 8448
3004 8460
TIME...MOT...LOC 2145Z 045DEG 15KT 3018 8461
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
606 PM EDT SUN JUN 24 2018
FLZ015-026-115-242245-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-
606 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIBERTY AND FRANKLIN
COUNTIES UNTIL 645 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Carrabelle, moving southwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Franklin, Carrabelle Beach, Buck
Siding, Morgan Place, Royal Bluff, High Bluff, Yent Place, Beverly,
Green Point, Owens Bridge, Sumatra, Apalachicola Airport, Twin Pole,
Creels, Hays Place and Fort Gadsden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2977 8502 2981 8502 2993 8500 2999 8503
3000 8504 3002 8509 3006 8510 3017 8484
2984 8462 2978 8474 2967 8504
TIME...MOT...LOC 2206Z 057DEG 5KT 2998 8487
42-DVDThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752668.